Thunderstorm Wind, Aroostook
- When
- July 1, 4:11 PM EST
- Where
- Aroostook County, Frenchville Regl Arp
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.280, -68.320
The Frenchville ASOS reported a 61 mph wind gust.
A warm front crossed the region during the morning of the 1st leaving warm humid air across the region. An upper level disturbance then crossed the region during the afternoon in advance of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
A warm front crossed the region during the morning of the 1st leaving warm humid air across the region. An upper level disturbance then crossed the region during the afternoon in advance of an approaching cold front. Thunderstorms developed across northern Maine during the late afternoon and persisted into the evening. Some of the thunderstorms reached severe levels producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 1, 11:57 AM EST, 4 hours 14 minutes earlier.
Area Forecast Discussion
National Weather Service Caribou ME
1257 PM EDT Fri Jul 1 2022
.SYNOPSIS...
A cold front will slowly approach the area tonight then slowly
cross the region Saturday followed by Canadian high pressure
later Saturday night and Sunday. Another cold front from the
west will approach the region Monday and cross the region by
Tuesday morning.
&&
.NEAR TERM /THROUGH TONIGHT/...
1245PM update...The severe weather threat for late this
afternoon and early evening in northern Aroostook County will be
the primary focus. The 15Z CAR RAOB shows the mid level
instability which is confirmed by the altocu castellanus in the
area. Warm air advection continues this afternoon even if
surface heating is somewhat limited by high clouds. The
increased mid afternoon temps and dew points will break the
inversion. As CAPE increases, bulk shear also increases for
late afternoon. SPC has elevated northern Maine into a marginal
risk. Will maintain enhanced wording for storms with gusty
winds, locally heavy rainfall and small hail. Winds are the
primary concern and will continue to consider adding mention of
damaging winds in northern Aroostook County for the late
afternoon. Areas such as Bangor will remain dry today, but
temperatures will eventually reach the upper 80s. Coastal zone
high temps will be continue to be moderated by the onshore flow.
Thunderstorms will continue to be a threat until the cold front
moves through Saturday afternoon. Fog is expected to hit the
Washington County coast this evening and linger into Saturday
morning.
Previous Discussion...
A warm front attached to a triple point in Quebec is lifting
northeast through the state this morning. This is turning the
winds aloft southwesterly and will advect in a much warmer and
humid airmass. Expect the morning showers and perhaps a couple
thunderstorms to remain confined over the northern 1/2 of the
CWA and will end this morning as the front lifts NE. As the
500mb ridge slides over the area this morning expect 925mb temps
to warm into the +21C to +24C range today. Brief drying of the
850-250mb layer noted by modeled RH shows a partly to mostly
sunny mid to late morning into the early afternoon with the most
sun in southern areas. This will allow for temperatures to climb
into the 85-90F range away from the shore and southeast of the
Longfellow Mtns including the Greater Bangor area. Bangor should
top out around 87-88F which is 10 degrees above average for July
1st. Across the north with more clouds, cooler 925mb temps but
still plenty of sunshine expect highs in the low to mid 80s.
Southwest winds means uptick in dew points today into the low
60s so expect it to feel muggy. There will be a breeze with S-SW
winds 10-20mph with potentially some higher gusts especially at
elevations. There is an increase of Ozone pollution to the
higher terrain of Acadia National Park today, see the Air
Quality Alert for more details from the Maine Department of
Environmental Protection's Bureau of Air Quality. In addition,
with water temperatures along the coast in the low to mid 50s
and air temperatures around 80F we want to remind everyone
about Cold Water Safety (see Beach Hazard Statement).
In the afternoon a pre-frontal trough combined with an area of
500mb vorticity max will push into the North Woods & Moosehead
Region. Given the temperatures and dew points combined with
daytime heating expecting 500-1000j/kg of SBCAPE to develop over
mainly the northern 1/2 of the CWA. Modeled soundings showing
the convective temperatures to be 78-82F so expect convection to
fire mid to late afternoon. Several hi-res and global model
soundings are showing an inverted "v" signature with DCAPE
values 700-1000 which is favorable for strong gusty winds in
storms. This all combined with deep layer shearing of 35-45kts
and EBWD around 40kts is favorable for decently high storm
structures. Modeled helicity values of 60-100 m2s2 suggest
perhaps a good chance of rotating updrafts to support perhaps
some hail but given much of the values below 100 didn't add hail
to the grids. Greatest potential for stronger storms will be
between 1pm and 8pm mainly north of a line from Moosehead to
Dover-Foxcroft to Danforth. The potential limiting factors for
stronger storms will be lapse rates. The low level lapse rates
are strong in the 8-8.5C/km but mid level lapse rates generally
5.5-6C/km. There are a few models that suggest mid level rates
may steepen slightly and trends will need to monitored.
Tonight, that trough will push through with the cold front still
back to the west in Quebec. Given the sporadic areas of 500mb
vorticity expect scattered showers and isolated thunderstorms
all night across much of the area but not expecting anything
strong. Patchy to areas of fog will develop in the humid air
mass with areas along the Downeast coast potentially becoming
dense. Given the clouds, rain and storms and fog expecting lows
in the low to mid 60s area wide with light S-SW winds.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
On Sat, a pre-frontal sfc trof will be crossing from NW ptns of
the FA in the morn to SE ptns by Sat aftn. This will likely
bring the best potential of aftn tstms ovr the SE half of the
FA, with a deep elevated mixed layer behind the initial sfc trof
likely capping the potential of deep cnvctn ovr the NW hlf to
msly isold to sct shwrs. Longer range models msly indicate sct
shwrs NW and sct shwrs/tstms SE look to end from NW to SE Sat
Eve - Ovrngt behind a mdtly strong sfc cold front. We will are
still holding off on any mention of enhanced tstm elements for
Sat Aftn for now, but stronger tstms that due form ovr SE ME Sat
Aftn may produce gusty winds and heavy rnfl. Based on the blend
of long range models, we indicate cooler and dry conditions for
Sun thru Sun Ngt.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Strong WNW flow alf ovr our FA associated with a fairly deep
Ern Can upper low will bring the next chc of msly lgt shwrs Mon
with the apch of the next fast movg s/wv and re-enforcing cold
front from S Cntrl Can. Cool with contd below avg temps and msly
dry conditions returns Mon Ngt thru Wed with possible isold to
sct lgt instability shwrs Tue with the upper trof cntrd ovr the
FA. Another fast movg s/wv from N Cntrl Can arnd the upper low
ovr Ern Can will bring the next chc of isold to sct shwrs to
the Rgn later Thu into Thu Ngt.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: Generally VFR through today. There will be a
potential for showers & storms across northern sites (HUL, PQI,
CAR, FVE) this afternoon into this evening. Expect CB build up
after 18z through 03z. These storms have the potential to
produce brief IFR/LIFR conditions with gusty winds. BGR & BHB
will remain VFR through the day. S-SW winds 10-20kts with gusts
to 25kts possible. LLWS possible at BHB from 22z-05z
today/tonight. Tonight expect VFR/MVFR conditions north with
MVFR/IFR conditions south. BHB may see LIFR conditions due to
low cigs and vsby with fog. All sites a chance of showers with
isolated thunderstorms. S winds 5-15kts tonight.
SHORT TO LONG TERM: Sat - Sat Eve...all TAF sites MVFR/low VFR
clgs with sct shwrs and chc tstms. Patchy-areas IFR clgs/vsbys
in late erly morn fog for spcly KBHB. Lgt winds.
Late Sat Ngt - Tue...all TAF sites VFR. Chc shwrs with low VFR
clgs msly Mon and Tue aftn and msly Nrn TAF sites. Lgt to mdt
W-NW winds.
&&
.MARINE...
NEAR TERM: S-SW winds increase today. Expect wind gusts to
25kts this PM. A Small Craft Advisory has been issued from 2pm
today through 6am Saturday over the outer waters. The intra-
coastal waters both winds/waves will remain below SCA through
the period. Over the outer waters waves will increase 3 to 5ft
today every 6-7sec. Waves may briefly reach 6ft across the
extreme southern waters late tonight for a few hours. Winds
across the outer waters will fall below SCA after midnight
tonight with seas subsiding by 6am tomorrow morning. Water
temperatures vary between 50-55F across the entire waters.
SHORT TO LONG TERM: Winds and wvs will msly remain below SCA
criteria, but will be close to marginal thresholds to begin with
Sat til Sat Eve in a sustained 10 to 20 kt Swrly wind fetch.
For now, given the typical climo of very stable sfc-500m lapse
rates, we capped max wind gusts to 22 kt and seas to 4 ft ovr
the outer most ptns of our waters durg this tm frame. Winds and
seas then subside well below SCA thresholds by Sun Ngt onward.
Wv pds durg the entire tm frame will be 6 to 8 sec with wvs
advcg from S to N. Also, marine fog will likely become an issue
Fri Ngt thru Sat, with vsbys likely below a mile late Fri Ngt
into most of Sat.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
030.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ050-051.
&&
Near Term...Sinko
Short Term...VJN
Long Term...VJN
Aviation...Sinko/VJN
Marine...Sinko/VJNHazardous Weather Outlook National Weather Service Caribou ME 258 AM EDT Fri Jul 1 2022 MEZ001>006-010-011-031-032-020700- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Piscataquis- Northern Washington- 258 AM EDT Fri Jul 1 2022 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. Scattered showers and thunderstorms develop this afternoon into the early evening. Thunderstorms may become strong with the potential to produce gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ015>017-020700- Southern Penobscot-Interior Hancock-Central Washington- 258 AM EDT Fri Jul 1 2022 This Hazardous Weather Outlook is for Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-020700- Coastal Hancock-Coastal Washington- 258 AM EDT Fri Jul 1 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-020700- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 258 AM EDT Fri Jul 1 2022 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Caribou ME
412 PM EDT Fri Jul 1 2022
MEZ001-002-004-012100-
Northern Piscataquis ME-Northeast Aroostook ME-
Northwest Aroostook ME-
412 PM EDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of north central
Piscataquis and northern Aroostook Counties through 500 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Clayton Lake, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eagle Lake, Clayton Lake, Deboullie Mountain, Portage Lake, New
Canada, Big Machias Lake, Fish River Lake, Wallagrass, Perham, Wade,
Winterville and Round Pond.
This includes State Highway 11 between Winterville and Wallagrass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4649 6945 4665 6965 4716 6860 4684 6821
TIME...MOT...LOC 2011Z 238DEG 38KT 4674 6923
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MaloitSpecial Weather Statement
National Weather Service Caribou ME
459 PM EDT Fri Jul 1 2022
MEZ001-012145-
Northwest Aroostook ME-
459 PM EDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of north central
Aroostook County through 545 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Frenchville, or near Fort Kent, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Kent, Madawaska, Frenchville, New Canada, Cross Lake, Grand Isle
and Saint Agatha.
This includes US Highway 1 between Grand Isle and Frenchville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4736 6823 4734 6821 4733 6816 4731 6815
4728 6810 4721 6817 4719 6850 4729 6857
4728 6854 4730 6851 4730 6847 4728 6843
4729 6838 4732 6839 4735 6837 4736 6835
TIME...MOT...LOC 2058Z 247DEG 29KT 4727 6843
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AStrauserThe Caribou radar (KCBW), 143 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
2 thunderstorm wind. Local standard time, as filed.
The Frenchville ASOS reported a 61 mph wind gust.
Canopy tents were collapsed and damaged at a Downtown Festival in Houlton. Multiple trees were also reported down across the town. Wind gusts were estimated at up to 60 mph. The time is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044826, 1044827.